Painkillers Linked to Hearing Loss in Men
A new study published in the American Journal of Medicine suggests
there may be a link between regular use of popular over-the-counter painkillers,
such as acetaminophen and aspirin, and an increased risk of hearing loss in
men under the age of 60.
According to the study conducted by researchers at Harvard University, Brigham
and Women’s Hospital, Vanderbilt University and the Massachusetts Eye and Ear
Infirmary, men between 50 and 59 who took aspirin on a regular basis were 33
percent more likely to suffer hearing loss than those who rarely took the painkiller.
Doctors have known for some time that taking high
doses of aspirin could lead to temporary tinnitus (ringing or buzzing in the
ears) in some people.
Men under the age of 50 who regularly took non-steroidal anti-inflammatory
drugs (NSAIDs) were 61 percent more likely to have a loss of hearing. Those
taking the drugs between 50 and 59 were 32 percent more likely to have their
hearing affected. Those over 60 were 16 percent more likely to be affected.
Discussion Questions: Will the study published in
the American Journal of Medicine cause a drop in sales of aspirin and other
over-the-counter painkillers? What should retailers be telling customers
with questions on this topic?